Virginia, 2011

Flash Flooding and Hail in Virginia, July 22, 2011

July 22, 2011 · NWS RNK · 9 events in 5 counties and zones

A weak upper level storm system moved across the area during the afternoon, and combined with daytime heating, ignited thunderstorms across northwest North Carolina and up into Virginia, in the vicinity of the Blue Ridge. Enough instability existed for some of these storms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak upper level storm system moved across the area during the afternoon, and combined with daytime heating, ignited thunderstorms across northwest North Carolina and up into Virginia, in the vicinity of the Blue Ridge. Enough instability existed for some of these storms to become severe. Enough moisture was present, and storm motion was slow enough, to also bring very heavy rain from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 22, 9:19 AM EST, 3 hours 1 minute earlier.

Area forecast discussion, Jul 22, 9:19 AM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1019 AM EDT FRI JUL 22 2011

.SYNOPSIS...
IT IS GOING TO STAY HOT FOR ANOTHER COUPLE OF DAYS WHILE THE RIDGE
STAYS AROUND. A FRONT IS POISED TO SINK SOUTH INTO THE GREAT LAKES
AND OHIO VALLEY LATE THIS WEEKEND SENDING THE RIDGE FURTHER
SOUTHWEST. THIS FRONT IS GOING TO SWING THROUGH OUR REGION EARLY
NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
H85 TEMP FROM 12Z RAOB WAS A DEGREE WARMER THAN YESTERDAY SO MAX T
MIGHT BE A LITTLE WARMER TODAY...BUT OVERALL EXPECTING SIMILAR
HIGH TEMPS WITH 100F ATTAINABLE AT ROA/LYH/DAN. NO CHANGES TO
CURRENT HAZARDS ALTHOUGH GETTING 3HRS OF GREATER THAN 110F HEAT
INDEX IS GOING TO BE TOUGH WITH REGARDS T THE EXCESSIVE HEAT
WARNING. MORE LOW CLDS ACROSS SE WEST VA THIS AM THAN YESTERDAY
MAY KEEP LWB/BLF A FEW DEGREES COOLER TODAY. ALTHOUGH SLIGHT BEST
CHC FOR STORMS WILL BE ACROSS NW NC...WHICH CAN PRODUCE QUICK
HEAVY RAINFALL.

PREV DISC...

GOING WITH A BLEND OF THE GFS/ECMWF THIS PERIOD. CURRENT HEADLINES
FOR HEAT TO STAY IN AS IS. THINK CRITERIA FOR EXCESSIVE HEAT WARNING
TO MAINLY BE REACHED ACROSS ERN BUCKINGHAM COUNTY...BUT NOT GOING TO
DROP THE OTHER COUNTIES...GIVEN THE MARGINAL FLUCTUATIONS IN LOCAL
DEWPOINTS.

OTHERWISE...THIS SHOULD BE THE HOTTEST DAY OF THE PERIOD. THE ONLY
ISSUE FOR HIGH TEMPS IN THE WEST COULD BE FROM CONVECTION THAT WILL
FIRE UP ALONG THE APPS BY MIDDAY AS THE WEAK VORT ACROSS KY/TN THIS
MORNING STARTS TO WORK BACK EAST TOWARD WV THIS AFTN. THIS SHOULD
WEAKEN THE CAP ENOUGH FOR SCT STORMS TO FORM. SLOW MOVING STORMS
WILL BRING POTENTIAL FOR ISOLATED FLOODING CONCERNS WITH PWATS
140-150 PERCENT OF NORMAL.

WILL KEEP ISOLATED POPS AS FAR EAST AS THE BLUE RIDGE...WITH POPS
TAPERING OFF TONIGHT WITH LOSS OF HEATING...ALTHOUGH COULD SEE SOME
CONVECTION ALL NIGHT ACROSS THE WV MTNS/FAR SW VA WITH THAT WEAK
UPPER VORT LINGERING IN THIS HUMID AIRMASS.

FOR HIGHS TODAY...LEANED TOWARD OUR LOCAL MOS...UNDERCUTTING MAV/MET
BY A DEGREE OR TWO. RECORD HIGHS LOOK POSSIBLE AT BLUEFIELD FOR
SURE. THE REST...NOT QUITE. SEE CLIMATE SECTION BELOW.

TONIGHT SHOULD BE MUGGY WITH LOWS IN THE UPPER 60S TO MID 70S
ONCE AGAIN.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
DURING THIS PORTION OF THE FORECAST...ANTICIPATE A RETROGRESSION OF
THE UPPER RIDGE TO THE SOUTH CENTRAL U.S.  THIS WILL ALLOW FOR TREND
FOR DISTURBANCES MOVING WITHIN THE NORTHWEST FLOW ON THE NORTHEAST
SIDE OF THE RIDGE TO HAVE A BETTER CHANCE TO IMPACT OUR REGION WITH
ASSOCIATED SHOWERS AND STORMS. ALSO...THE PREVAILING 850 MB FLOW
WILL TAKE ON MORE OF A SOUTHWEST FETCH INTO OUR REGION WITH GULF OF
MEXICO ORIGINS. THIS ALSO PAINTS A PICTURE OF A PATTERN WITH BETTER
CHANCES OF MOISTURE LADEN SHOWERS AND STORMS OVER THE
WEEKEND...ESPECIALLY OVER THE MOUNTAINS. WE ANTICIPATE MONDAY TO
HAVE THE GREATEST POTENTIAL FOR SHOWERS AND STORMS AS A COLD FRONT
MOVES INTO THE REGION. TEMPERATURES WILL TREND ONLY SLIGHTLY COOLER
THROUGH THE WEEKEND...BUT STILL AT LEAST FIVE TO TEN DEGREES ABOVE
NORMAL...AND HEAT INDEX VALUES AT OR ABOVE 105 IN THE FAR EASTERN
PART OF THE AREA ON SATURDAY. ON MONDAY...TEMPERATURES WILL BE JUST
SLIGHTLY WARMER THAN NORMAL WITH MORE CLOUD COVER AND PRECIPITATION
ACROSS THE AREA.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
THE FRONTAL BOUNDARY SHOULD DIP INTO THE CAROLINAS
TUESDAY/WEDNESDAY...FOLLOWED BY COOLER HIGH PRES RIDGING IN FROM
THE NORTH. DRIER AIR SHOULD PUSH IN FROM THE NORTH BEHIND THE
FRONT ON TUESDAY...AND ESPCLY ON WEDNESDAY WITH THE HIGH WEDGED IN
FROM THE NORTH. HELD ON TO LOW POPS IN THE SOUTHEAST TUESDAY GIVEN
THE POTENTIAL FOR SLOWER TIMING. KEPT ISOLD CONVECTION FOR MIDWEEK
WITH SLOW WARM UP. LEANED TOWARDS HPCGUIDE FOR TEMPERATURES WHICH
WAS GENERALLY A BLEND OF ECMWF AND ECMWF ENSEMBLE MEANS.

&&

.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
DENSE FOG AND LOW CLOUDS AFFECTING THE MTN TAF SITES BLF/LWB/BCB
THIS MORNING SHOULD CLEAR OUT BETWEEN 12Z AND 15Z...WITH THE
HAZE/FOG OUT EAST CLEARING BY 13-14Z.

THE SKY WILL REMAIN RATHER HAZY TODAY...WITH THE BEST THREAT OF
STORMS STAYING IN THE MTNS. HAVE THROWN IN CB AT LWB/BLF AND
SHOULD SEE SOME BKN CIGS AT TIMES AROUND 4-5KFT AT BLF/LWB IN THE AFTN.

THE THREAT FOR TSRA IS LESS EAST SO NO MENTION IN THE
TAFS...ALTHOUGH CANNOT RULE OUT A STRAY STORM AROUND THE BLUE
RIDGE SO AVIATION INTERESTS FLYING INTO/OUT OF BCB/ROA NEED TO BE
AWARE OF THIS.

THE VFR CONDITIONS WILL TURN TO MVFR OR LOWER AGAIN LATE THIS
EVENING/OVERNIGHT WITH HAZY SKIES BECOMING FOGGY ONCE
AGAIN...ESPECIALLY IN THE MTNS.

THE SATURDAY FORECAST LOOKS TO BE A REPEAT OF TODAY WITH SCT
STORMS IN THE MTNS IN THE AFTN...FOLLOWED BY FOG AGAIN SAT NIGHT
IN THE MTNS AND LYH/DAN POSSIBLY.

THE RIDGE BREAKS DOWN SUNDAY INTO EARLY NEXT WEEK WITH A FRONT
MOVING IN. THIS FRONT SHOULD BRING A BETTER THREAT OF TSRA TO MOST
OF THE CWA MONDAY.

&&

.CLIMATE...
BLUEFIELD TIED THE RECORD HIGH FOR JULY 21 WITH 91 DEGREES...AND
BROKE THEIR WARMEST LOW TEMPERATURE AT 72 DEGREES...WITH THE OLD
RECORD BEING 71 SET LAST YEAR.

RECORD HIGHS   FRI/22ND

ROANOKE        103/1952
LYNCHBURG      102/1926
DANVILLE       104/1952
BLACKSBURG      95/1983
BLUEFIELD       87/2008

RECORD WARMEST LOW TEMPERATURES
               FRI/22ND

ROANOKE        75/1912
LYNCHBURG      80/1930
DANVILLE       76/1977
BLACKSBURG     70/1983
BLUEFIELD      72/2010

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ019-022>024-
     032>035-043>045-058.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR VAZ046-
     047-059.
NC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NCZ003>006-019-
     020.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...KM/WP
SHORT TERM...DS
LONG TERM...KK
AVIATION...AMS/WP
CLIMATE...
Hazardous weather outlook, Jul 22, 3:10 AM EST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 AM EDT FRI JUL 22 2011

VAZ046-047-059-230815-
APPOMATTOX-BUCKINGHAM-CHARLOTTE-
410 AM EDT FRI JUL 22 2011

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDICES WILL AGAIN APPROACH 110 DEGREES SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ019-022>024-032>035-043>045-058-230815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-HALIFAX-
410 AM EDT FRI JUL 22 2011

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAT INDICES SHOULD CLIMB TO AROUND 105 SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>018-020-WVZ042>045-230815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-MERCER-SUMMERS-MONROE-
GREENBRIER-
410 AM EDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE HEAT INDEX THIS AFTERNOON WILL SOAR INTO THE MID 90S IN THE
MOUNTAINS...AS AS HIGH AS 100 TO 104 IN THE VALLEYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE HEAT INDICES WILL AGAIN BE IN THE MID 90S TO 104 DEGRESS
SATURDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 22, 11:26 AM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1226 PM EDT FRI JUL 22 2011

VAZ009-010-012-221715-
BLAND VA-SMYTH VA-WYTHE VA-
1226 PM EDT FRI JUL 22 2011

...THUNDERSTORM S WITH HEAVY RAINFALL WILL AFFECT BLAND...SMYTH AND
WYTHE COUNTIES...

AT 1222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
RURAL RETREAT. THIS STORM IS NEARLY STATIONARY.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MARION AROUND 1235 PM...MARION AROUND 1240 PM
AND NEBO AROUND 115 PM.

LAT...LON 3700 8152 3701 8150 3701 8147 3699 8148
      3701 8144 3703 8145 3707 8132 3679 8123
      3674 8147 3699 8159
Special weather statement, Jul 22, 12:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI JUL 22 2011

VAZ032-221745-
PATRICK VA-
105 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT PATRICK COUNTY...

AT 100 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
STUART...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BUFFALO RIDGE AROUND 125 PM AND WOOLWINE
AROUND 140 PM.

LAT...LON 3680 8034 3681 8016 3663 8021 3663 8032
Special weather statement, Jul 22, 12:14 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
114 PM EDT FRI JUL 22 2011

VAZ007-009-010-012-221800-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
114 PM EDT FRI JUL 22 2011

...A STRONG THUNDERSTORM WILL AFFECT BLAND...SMYTH...TAZEWELL AND
WYTHE COUNTIES...

AT 110 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
CERES...MOVING NORTH AT 10 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BURKES GARDEN AROUND 130 PM...SUITER AROUND
135 PM...BASTIAN AROUND 145 PM AND HICKSVILLE AROUND 155 PM.

LAT...LON 3716 8146 3718 8113 3689 8110 3685 8141

The radar

The Roanoke radar (KFCX), 80 km away, was scanning. The volume nearest the first event began at 17:18 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Bland

When
July 22, 12:20 PM EST to 12:30 PM EST
Where
Bland County, 3.52 mi WSW of Bland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.073, -81.174

One pine tree and several large limbs were blown down between Ceres and Bland, and another was blown down on South Scenic Highway.

Hail, Pulaski

When
July 22, 2:38 PM EST
Where
Pulaski County, 1.1 mi ESE of Wurno
Measured
1 in hail
Reported by
Public
Coordinates
37.061, -80.713

Thunderstorm Wind, Pulaski

When
July 22, 2:38 PM EST to 2:40 PM EST
Where
Pulaski County, 0.43 mi NNE of Dora
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.056, -80.747

Thunderstorm winds blew down several trees on Miller Lane, with 5 homes suffering minor damage. Trees and limbs also came down near the intersection of Bob White Boulevard and Newbern Road. Trees also fell on a bus near the intersection of Memorial Drive and Bob White Boulevard.

Thunderstorm Wind, Pulaski

When
July 22, 2:40 PM EST
Where
Pulaski County, Draper
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.000, -80.770

Thunderstorm winds blew down trees and branches.

Thunderstorm Wind, Pulaski

When
July 22, 2:45 PM EST
Where
Pulaski County, 2.14 mi NNW of Wurno to 1.49 mi SSE of Dublin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.100, -80.740

Multiple large limbs down on Route 11 and a tree was blown down on Woodlyn Street.

Flash Flood, Smyth

When
July 22, 3:00 PM EST to 4:30 PM EST
Where
Smyth County, 2.06 mi NNW of Mc Mullin to 1 mi N of Sevenmile Ford
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.847, -81.587

Heavy rain of 2 to 4 inches in a few hours caused creek flooding across the area. This includes the flooding of Walker Creek and the closing of Porter Valley Road and Wassum valley Road.

Flash Flood, Tazewell

When
July 22, 3:30 PM EST to 4:30 PM EST
Where
Tazewell County, 0.8 mi NE of Cedar Bluff to 0.6 mi N of Cedar Bluff
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.088, -81.760

Heavy rains of between 2 and 4 inches in a few hours caused Cedar Valley Drive to be closed due to flooding.

Thunderstorm Wind, Franklin

When
July 22, 6:00 PM EST to 6:15 PM EST
Where
Franklin County, 5.95 mi NNE of Union Hall
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.080, -79.660

Thunderstorm winds blew down many trees on Bluewater Drive near Scruggs. A couple of the trees fell on houses and power lines also toppled at one residence.

Hail, Franklin

When
July 22, 6:00 PM EST to 6:15 PM EST
Where
Franklin County, 5.9 mi NNE of Union Hall
Measured
1 in hail
Reported by
Public
Coordinates
37.080, -79.662

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335221, 335222, 335223, 335224, 335228, 336623, 336624, 335229, 335230.